Virginia, 2024

Damaging Winds and Lightning Strikes in Virginia, August 26, 2024

August 26, 2024 · NWS AKQ · 5 events in 4 counties and zones

Scattered storms developed across central Virginia on August 26 under a belt of northwest flow aloft. A few storms became severe and produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$9,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered storms developed across central Virginia on August 26 under a belt of northwest flow aloft. A few storms became severe and produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 26, 12:49 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 26, 12:49 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
149 PM EDT Mon Aug 26 2024

.SYNOPSIS...
Scattered showers and storms are possible this afternoon and
evening. Warmer and gradually more humid conditions return for
midweek. A weak front approaches late week, and will bring
chances for showers and storms back to the region late this week
into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EDT Monday...

Key Message:

- Warming trend continues today with highs in the upper 80 to low
  90s.

- Scattered showers and storms are possible this afternoon and
  evening, generally along and N of I-64.

Broad high pressure remains over the region this morning.
Aloft, flow over the area is northwesterly between deep ridging
over the central CONUS and a lingering upper trough over New
England. Mostly sunny aside from some mid clouds over the
Northern Neck and Eastern Shore. Temperatures are rising through
the 70s.

Temperatures will rise into the upper 80s to low 90s inland
with mid and upper 80s near the coast by this afternoon. Showers
and storms are possible this afternoon and evening as a speed
max/shortwave trough rotates around the SW flank of the New
England upper low. This feature will have the greatest influence
across N and NE portions of the area, contributing to deep
layer shear on the order of 25-35 kts. SPC has included areas
from Caroline County SE into the Northern Neck as well as the
Eastern Shore in a Marginal Risk of strong to severe storms this
afternoon and evening. The main threat from any storms will be
strong to severe straight line winds. Deep moisture continues to
increase but is likely going to be the limiting factor in
greater storm coverage this afternoon/evening. Showers may
linger into the early overnight hours across the eastern half of
the area. Temps fall into the mid and upper 60s inland to the
low 70s along the coast. Some fog/low stratus is possible
overnight, especially in areas that are able to get appreciable
rainfall today.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 340 AM EDT Monday...

Key Messages:

- Mainly dry with summer heat and humidity returning for the midweek
  period.

The upper ridge builds NE into Mid-Mississippi Valley on Tuesday
which will help keep a lid on any shower and storms potential.
Height rises will allow temps to creep into the low 90s over much of
the area outside of the immediate coast/Eastern Shore. Dew points
rise into the upper 60s to low 70s Tuesday which will result in
afternoon heat indices in the mid and upper 90s. Lows overnight
generally in the low 70s.

The hottest day of the forecast period still looks to occur on
Wednesday as upper heights continue to slowly build across the
region. High temperatures in the mid to upper 90s with dew points in
the upper 60s to low 70s will result in afternoon heat indices of
100-105. Inland locations along and east of I-95 have the greatest
chance of seeing a few hours with heat indices aoa 105F Wednesday
afternoon. A Heat Advisory may be necessary for these areas in
subsequent forecasts. The record high temp for 8/28 at Richmond is
100 degrees, tying or exceeding this value is at least possible
though not explicitly forecast at this time. Elsewhere, temperatures
should stay a few degrees below record values. Shower and storm
chances are very low with large-scale subsidence from the strong
ridge aloft but a few showers may sneak into the far northern
counties after sunset Wednesday evening, though coverage is expected
to be isolated at best. Continued warm and muggy overnight with lows
in the mid 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 340 AM EDT Monday...

Key Message:

- Shower and storm chances return Thursday and Friday as a weak
  front lingers near the area.

- A stronger front approaches from the west Saturday into Sunday.

Strong heat ridge lingers into Thursday, gradually weakening as it
pushes into the Mid-South by late week. This should allow for one
more day of well above normal temperatures on Thursday. Highs in the
mid 90s are expected inland, with heat indices rising above 100 for
much of the area again Thursday afternoon. A Heat Advisory may be
needed once again over at least a portion of the area. Cooler toward
the coast with mid and upper 80s in the forecast.

A convective complex to our north looks to drive a weak front
southward toward the area Thursday aftn and night. While the
deterministic models continue to disagree over exact frontal
placement and timing, expect increasing cloud cover at a minimum as
the weakening front drops into the area. Would also expect a better
chance for showers and storms Thursday afternoon/evening. High temps
Thursday will be a few degrees cooler than Wednesday but a bit more
humid with temperatures still well into the 90s outside of the
immediate coast and Eastern Shore where 80s hang on.

Friday looks to cool off considerably, with an increase in clouds,
as the front takes on a SE-NW (backdoor) orientation due to high
pressure stationed over New England. Given the increased clouds and
shower chances, expect highs to top out in the low 80s NE and mid
80s elsewhere. Any shower and storm chances Friday afternoon look to
be focused across the western half of the area (along the weakening
boundary/sfc trough).

Looking ahead to the weekend, the heat ridge continues to slowly
weaken to the west, as a second, stronger front approaches Saturday
into Sunday. Mainly diurnally-driven convection expected along the
pre-frontal trough each day. High temperatures look to remain in the
80s with lows in the 60s to around 70.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 150 PM EDT Monday...

High pressure was centered across the Carolinas as of 18z.
Meanwhile, a trough was approaching from the NW. VFR under a
mostly sunny sky with FEW-SCT CU with based of 6-8kft from RIC
to SBY. The wind was mainly SSW 5-10kt, and locally NE at ORF.
The trough will push across the region later this aftn into
tonight. There is a 20-30% chc of showers/tstms at RIC, ~20% chc
at SBY, and mainly after 20z. Farther SE, there is a ~20% chc of
showers and perhaps a tstm at PHF and ORF this evening into the
early overnight hours, with a less than 15% chc at ECG. RIC has
the best potential for tstms this aftn/evening, so a tempo
group was included from 21z/26 to 01z/27. Any tstms have the
potentially to produce locally strong wind gusts. Otherwise,
mainly VFR later tonight into Tuesday, although some patchy
fog/stratus is possible early Tuesday morning. The wind will be
calm to very light overnight, and then become NE Tuesday
morning, and E by afternoon, with wind speeds less than 10kt.

Mainly dry and VFR Tuesday night into Wednesday. A chc of
aftn/early evening showers/tstms returns Thursday into Friday
as a slow moving backdoor cold front moves through the area. A
chc of aftn/early evening showers/tstms continues into Saturday
as another cold front approaches from the NW.

&&

.MARINE...
As of 205 AM EDT Monday...

Key Messages:

- Quiet marine conditions are forecast to persist for much of the
week.

- A period of low-end SCA conditions is possible late this week
behind a cold front (mainly north of Cape Charles).

A 5-10 kt S-SW wind prevails across the marine area (w/ lighter
winds across the SE VA/NE NC coastal waters) as high pressure
remains centered across srn VA and NE NC.

Winds become S-SSE and increase to ~15 kt by this evening ahead of
an approaching shortwave, before diminishing to ~10 kt and becoming
SW early Tue morning. A few gusts to 20 kt cannot be ruled out
across the mid-upper bay between 4-10 PM. In addition, isolated to
widely scattered tstms are possible late this aftn through the first
part of tonight, which could result in a few SMWs/MWSs. Winds
then remain SE or S with speeds averaging 5-15 kt from Tue aftn
into Wed evening. Seas will average 2-3 ft with waves of 1-2 ft
through the middle of the week. A cold front potentially crosses
the waters on Thursday, which would allow winds to become E-NE
at ~15 kt (highest N) by late Thu/Fri. Seas will likely build to
4-5 ft late this week if there is a long enough period of
elevated (even sub-SCA) E-NE winds. Winds diminish and turn
back to the south this weekend.

There is a low rip current risk at all of the beaches from
today-Wed.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM/RHR
NEAR TERM...AJZ/RHR
SHORT TERM...RHR
LONG TERM...MAM/RHR
AVIATION...AJZ
MARINE...ERI
Hazardous weather outlook, Aug 26, 3:04 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
404 AM EDT Mon Aug 26 2024

MDZ021>025-VAZ064-075>078-084>086-099-100-517>522-270815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-
Middlesex-Mathews-Accomack-Northampton-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
404 AM EDT Mon Aug 26 2024

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia, north central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are possible this
afternoon and evening. Strong straight line winds may accompany the
stronger convective cores.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>083-087>090-092-
093-095>098-509>516-523>525-270815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
404 AM EDT Mon Aug 26 2024

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 1:42 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
242 PM EDT Mon Aug 26 2024

VAZ064-075-076-521-261930-
Richmond VA-Westmoreland VA-Western Essex VA-Caroline VA-
242 PM EDT Mon Aug 26 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RICHMOND...
CAROLINE...WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES THROUGH 330
PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Golden Beach to Popes Creek to near Stafford.
Movement was south at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Colonial Beach around 300 PM EDT.
  Port Royal around 310 PM EDT.
  Fort Walker around 315 PM EDT.

Other locations impacted by these storms include Golansville,
Currioman Landing, Hustle, Potomac Beach, Guinea, Corbin, Elevon,
Supply, Mount Holly, and Stratford Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3821 7695 3818 7688 3815 7661 3811 7660
      3807 7653 3807 7655 3798 7690 3798 7759
      3806 7757 3825 7735 3824 7729 3822 7729
      3825 7727 3825 7723 3823 7725 3819 7725
      3820 7722 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 1842Z 349DEG 21KT 3848 7670 3842 7700 3835 7739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AM

The radar

The Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
August 26, 2:28 PM EST
Where
Caroline County, 2.34 mi NNW of Upper Zion
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
38.100, -77.270

The 911 call center reported numerous trees down between the towns of Bowling Green and Port Royal.

Thunderstorm Wind, Henrico

When
August 26, 4:36 PM EST
Where
Henrico County, 5.16 mi SE of Lewis Gardens
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
Public
Coordinates
37.470, -77.210

The public reported multiple trees down in Elko, Virginia. This was relayed from social media with pictures showing large trees down.

Lightning, Chesterfield

When
August 26, 5:35 PM EST
Where
Chesterfield County, 1.1 mi W of Midlothian
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.500, -77.670

Broadcast Media reported a lightning strike to a house in the 14300 Block of Charter Landing Drive near Midlothian High School that caused a fire in the attic. No injuries were reported.

Lightning, Chesterfield

When
August 26, 5:37 PM EST
Where
Chesterfield County, 3.02 mi SE of Bon Air
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.490, -77.530

Broadcast Media reported a lightning strike to a home in the 1700 Block of Bellows Drive off of Elkhardt Road which caused a house fire. No injuries were reported.

Lightning, Richmond (C)

When
August 26, 5:54 PM EST
Where
Richmond (C) County, 47.26 mi SW of Wellford
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.490, -77.480

Broadcast Media reported a fire caused by lightning at the Cardinal Elementary School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213495, 1213496, 1213492, 1213494, 1213490.